MAUDE Adverse Event Report: ORTHOFIX SRL FITBONE INTRAMEDULLARY LENGTHENING NAIL TAA1160-T-225

ORTHOFIX SRL FITBONE INTRAMEDULLARY LENGTHENING NAIL TAA1160-T-225
Catalog Number 60001445
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code Loss of fracture reduction (4901)
Date of Event 10/24/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On (b)(6) 2023 orthofix srl acquired from wittenstein intens gmbh, the fitbone¿ system, for intramedullary lengthening of the femur and tibia.Therefore, orthofix srl is now managing post-market surveillance for fitbone devices, also for the ones manufactured and released to the market by wittenstein intens gmbh.The nail involved in this event was manufactured by wittenstein intens gmbh.Technical evaluation the device involved in this event has not yet been received by orthofix srl.Orthofix srl is strictly in contact with the local distributor to have the device concerned.The technical evaluation will be performed as soon as the device becomes available.As soon as the results of the investigation are available, orthofix srl will provide a follow up report.Orthofix continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: - hospital name: (b)(6).- surgeon's name: (b)(6) - product code: 60001445 - batch number: 6217512 - date of initial surgery: (b)(6) 2023 - application site: right tibia - surgery description: correction and lengthening - patient information: 45 years, male, 98 kg, 186 cm, status post spina bifida occulta - problem observed during: into treatment/post-operative - event description: "nail breakage, acknowledged at follow up examination; loss of correction + pain; required surgical intervention.The reporting form also indicated: - the device failure caused adverse effects on patient: loss of achieved correction - an additional surgery was required performed on (b)(6) 2024 - copy of the operative reports is available (not received by orthofix) - copy of x-ray images is available - patient current health condition: patient recovering well; correction restored + fitbone exchanged to trauma nail.Further information received on december 3, 2024: - the nail breakage was due to wrong weight bearing of the patient and not due to a technical problem of the nail.- the surgeon used a trauma nail to recover the correction - the patient is doing well, and the correction has been restored.- the lengthening was already finished, this was the consolidation fase therefore no lengthening nail was needed.Further information received on december 4, 2024: - date of the nail breakage: acknowledged in outpatient clinic on (b)(6) 2024 - circumstances of the breakage (what was the patient doing when the nail failed): had an intensive physio session; regenerate was rather poor in beforehand though (patient with history of spina bifida) and patient had been scheduled for bone grafting orthofix srl ref: (b)(4).
 
Additional Manufacturer Narrative
On (b)(6) 2023, orthofix srl acquired from wittenstein intens gmbh, the fitbone¿ system, for intramedullary lengthening of the femur and tibia.Therefore, orthofix srl is now managing post-market surveillance for fitbone devices, also for the ones manufactured and released to the market by wittenstein intens gmbh.The nail involved in this event was manufactured by wittenstein intens gmbh.The nail code 60001445 involved in this event was manufactured by wittenstein intens gmbh.Technical evaluation: the returned nail, received on december 24, 2024, was examined by orthofix quality engineering department.The visual check of the nail evidenced as follows: breakage in correspondence to the engine housing/guide housing welding, with a bending mode.The fracture occurred along the middle of the bead.The analysis of the fracture surface, performed by an external laboratory, evidenced presence of a bending load on the component, combined with a compressive stress, leading to the formation of two opposing fatigue fronts.The fracture initiation areas are unfortunately mechanically damaged due to the failure itself and the subsequent removal process, preventing precise localization of the initiation site.The distal part of the nail evidenced presence of scratches on the guide housing and along the telescopic tube.Presence of compression area in the fracture surface.The proximal part of the nail shown the gearbox shaft deformed and bent, probably as a result of the final collapse.Presence of tensile area in the fracture surface.Presence of damaging signs between the two proximal holes.The bipolar connector was completely stripped off.The nail looked partially distracted (46mm distraction).The dimensional check did not evidence any anomalies.It was not possible to perform the functional check as the nail (and the receiver) returned with the bipolar cable completely broken.Additionally, the failure occurred does not deal with functional issues.Conclusions: the analysis performed on the returned nail confirmed the notified issue.The nail is broken in correspondence to engine housing/guide housing weld, with a bending mode.Failure area is consistent with the most critical location, in terms of stress concentration due to application of a bending moment.It was confirmed that the breakage of the nail occurred during an intensive physio session in patient with history of spina bifida and poor bone regenerate.Based on the information made available, it is not possible to define the root cause of the problem occurred, which remains unknown.Orthofix continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6), surgeon's name: (b)(6), product code: 60001445, batch number: 6217512, date of initial surgery: on (b)(6) 2023, application site: right tibia, surgery description: correction and lengthening, patient information: 45 years, male, 98 kg, 186 cm, status post spina bifida occulta, problem observed during: into treatment/post-operative, event description: "nail breakage, acknowledged at follow up examination; loss of correction + pain; required surgical intervention." the reporting form also indicated: the device failure caused adverse effects on patient: loss of achieved correction.An additional surgery was required performed on (b)(6) 2024.Copy of the operative reports is available (not received by orthofix).Copy of x-ray images is available.Patient current health condition: patient recovering well; correction restored + fitbone exchanged to trauma nail.Further information received on december 3, 2024: the nail breakage was due to wrong weight bearing of the patient and not due to a technical problem of the nail.The surgeon used a trauma nail to recover the correction.The patient is doing well, and the correction has been restored.The lengthening was already finished; this was the consolidation fase therefore no lengthening nail was needed.Further information received on december 4, 2024: date of the nail breakage: acknowledged in outpatient clinic on (b)(6) 2024.Circumstances of the breakage (what was the patient doing when the nail failed): had an intensive physio session; regenerate was rather poor in beforehand though (patient with history of spina bifida) and patient had been scheduled for bone grafting.Orthofix srl ref: (b)(4).

Brand Name
FITBONE INTRAMEDULLARY LENGTHENING NAIL TAA1160-T-225
Common Device Name
FITBONE INTRAMEDULLARY LENGTHENING NAIL TAA1160-T-225
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
Manufacturer (Section G)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT   37012
Manufacturer Contact
gianluca ricadona
via delle nazioni, 9
bussolengo, verona 37012
IT   37012
MDR Report Key20875180
Report Number9680825-2024-00066
Device Sequence Number8801021
Product Code HSB
UDI-Device Identifier18053340343930
UDI-Public(01)18053340343930(11)240411(17)270225(10)B4636190
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K163368
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number60001445
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/02/2024
Supplement Date Received by Manufacturer03/10/2025
Initial Report FDA Received Date12/08/2024
Supplement Report FDA Received Date03/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age45 YR
Patient SexMale
Patient Weight98 KG